Crushed Med Dust

  1. 0
    I work in a long term care skilled nursing facility. I crush an awful lot of meds. I mix said meds with apples sauce or pudding or water or juice. I have learned how to avoid getting the dust up my nose for the most part but I still occasionally get a sniffer full.

    My concern is that over the course of my carreer if I continue to get these sniffer fulls, Of course it will damage the lining of my nose , and potenially me lungs if it goes that far, but what effect will the medication have on me systemically? I crush everything from BP to Psych meds.

    Anyone have any thoughts?

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 12 Comments...

  3. 1
    I suppose if someone is that concerned about the long term effects of possibly inhaling dust from crushed meds you can choose to wear a mask.
    Faeriewand likes this.
  4. 1
    You could wear a surgical mask while you crush. The kind with the elastic straps on the ears. They are easily tucked under your chin when you don't need them.
    Faeriewand likes this.
  5. 1
    Nurses have been crushing pills for years and years and years....never heard of one developing a respiratory illness or other illness because of it.
    Faeriewand likes this.
  6. 1
    I tend to hold my breathe and then take a step back until the dust settles. That was more as I hated sneezing and contaminating the medication .30 years and to be honest it has not affected my health.

    Reminder per JACHO regulations we are suppose to be crushing medications in their original packaging and then bringing them to the bedside and placing them in applesauce or pudding.
    Faeriewand likes this.
  7. 0
    I'm confused, actually. How do you crush meds that you get a cloud of dust? I haven't ever had that happen....
  8. 0
    Quote from Whispera
    I'm confused, actually. How do you crush meds that you get a cloud of dust? I haven't ever had that happen....

    Actually crushing has never caused dust for me, what causes dust is some of the capsules which I have opened that can created a small amount of dust coming up. I am trying to think of which one is the worst but at the moment it escapes me. I am thinking it is dilantin but I am not positive.
  9. 0
    This post reminds me of one of my embarresing moments as a student nurse. I was working in a med/surg. unit, scared out of my wits, unsure of myself and was given the task of giving someone his meds. I was supposed to crush it and mix it with his yogurt. Well what of course had to happen? I just didn't think and I exhaled right on it. I was stunned, probably white as a ghost. I quickly put my tail between my legs and told someone on shift what I had done. Of course they had their fun with me for the rest of the day. I even had to trudge down to the hospital pharmacy and get a new pill for the patient. The parmacist asked what I did with the first one. He had his laugh too!!! I've been working 20 years and NEVER did it again.:imbar
  10. 0
    Most LTCs are not JAHCO accredited. It would be impossible to do that and stay within the time frame esp since the meds come in cards.

    We use the Silent Knight crusher that uses little plastic baggies. Before that we used the double paper cup method. Rarely have pill dust. Now...opening the meds up..yeah..sometimes you get a little bit, but just do it at arms lenght and hold your breath.
  11. 0
    I've crushed my share of meds, and have yet to see any pill dust.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top